It is possible that a nutrient, such as iodine, a nutritional therapy, such as for adrenal fatigue, or a therapy for candida or intestinal parasites may trigger some unpleasant symptoms.
Where there is the coincidence of feeling under the weather and taking a nutrient, like Lugols, how can we be sure it is the iodine and not just mere coincidence? Perhaps the patient has caught a virus, or just woken that day feeling "off colour" as so often happens for no apparent reason?
Adrenal and thyroid dysfunction, a poor diet and many medications may result in sluggish liver function and sluggish detoxification at the cellular levels. While this is a controversial subject, I have no doubt that this is the case for many people who have been operating on less than all cylinders.
Anything that upregulates cellular metabolism, including liver function, can result in an increase in discomfort.
Think of an old motor that has been sitting unused and poorly maintained for a long time: When it is restarted there may be considerable difficulty turning the motor over and success may finally be greeted with much unpleasant and worrying coughing, spluttering and blowing of dirty smoke out the rear end before finally bursting fully into life! This may happen with a person - kind of!
When this happens with a person, the already toxic liver may struggle to cope with the metabolic load of the 1.5 trillion cells of the body off-loading built up toxins into the circulation. If there is parasitic die-off, the detritus must be disposed of which is an unpleasant, but necessary process for the body to deal with. All the while, the poor old liver is struggling with disposing of the toxins from within into the bile where it is excreted into the digestive tract. The result may be headache, aching muscles and joints - and even digestive upset, including nausea. The digestive upset may be due to the toxic bile upsetting the gut.
In the case of iodine therapy for thyroid dysfunction, there may be an initial over-reaction of the thyroid to the increase in iodine. This is not necessarily a bad thing; but confirmation that the therapy is on the money. Think of a person found dying of thirst in the desert. While they may require several liters of water, resuscitation begins with a teaspoon - not a liter of water. The same principle applies in the case of nutrient starvation.
If the symptoms are tolerable, where there appears to be a reaction, then the best action may be to hunker down until you break through. This may take a few days. If the symptoms are intolerable and/or we are still not sure if the nutritional therapy is the cause (the cause may be a virus, for example) then we do this version of the "Challenge Test".
- Stop all nutrients for 24 hours, or for as long as it takes for symptoms to disappear then...
- Start again with the nutritional therapy but at a level lower than before.
- If there are no symptoms after a week, then step up the dosage a little and keep steady for another week.
- Keep incrementally increasing each week until you have reached your target dosages as determined by your health practitioner.
- If symptoms return then stop for another 24 hours, or for as long as it takes for symptoms to disappear, and then resume at the level below which symptoms again arose.
- Continue this process for as long as it takes to reach your target levels symptom-free.
Imagine this being a bit like "tidal flushing" of a polluted estuary - with the initial flush of the tide, much polluted muck is dislodged and carried out to sea. This is very unpleasant, initially; but with each tidal flush, the water becomes cleaner and cleaner and estuary gradually returns to a pristine environment with abundant life. The same occurs within your body.
If you are taking multiple supplements, or suspect a food may be the culprit, you may do a variation of the above by eliminating all of the suspects from the diet, waiting until you are symptom-free and then gradually reintroduce each item back into the daily diet, one at a time, carefully monitoring symptoms.